skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Acetaminophen-induced acute liver injury in HCV transgenic mice

Abstract

The exact etiology of clinical cases of acute liver failure is difficult to ascertain and it is likely that various co-morbidity factors play a role. For example, epidemiological evidence suggests that coexistent hepatitis C virus (HCV) infection increased the risk of acetaminophen-induced acute liver injury, and was associated with an increased risk of progression to acute liver failure. However, little is known about possible mechanisms of enhanced acetaminophen hepatotoxicity in HCV-infected subjects. In this study, we tested a hypothesis that HCV-Tg mice may be more susceptible to acetaminophen hepatotoxicity, and also evaluated the mechanisms of acetaminophen-induced liver damage in wild type and HCV-Tg mice expressing core, E1 and E2 proteins. Male mice were treated with a single dose of acetaminophen (300 or 500 mg/kg in fed animals; or 200 mg/kg in fasted animals; i.g.) and liver and serum endpoints were evaluated at 4 and 24 h after dosing. Our results suggest that in fed mice, liver toxicity in HCV-Tg mice is not markedly exaggerated as compared to the wild-type mice. In fasted mice, greater liver injury was observed in HCV-Tg mice. In fed mice dosed with 300 mg/kg acetaminophen, we observed that liver mitochondria in HCV-Tg mice exhibited signs ofmore » dysfunction showing the potential mechanism for increased susceptibility. -- Highlights: ► Acetaminophen-induced liver injury is a significant clinical challenge. ► HCV-infected subjects may be at higher risk for acetaminophen-induced liver injury. ► We used HCV transgenics to test if liver injury due to acetaminophen is exacerbated.« less

Authors:
; ; ;  [1]; ;  [2];  [3]; ;  [4];  [5]; ;  [6];  [1]
  1. Department of Environmental Sciences and Engineering, University of North Carolina, Chapel Hill, NC 27599 (United States)
  2. Department of Biomedical Engineering, University of North Carolina, Chapel Hill, NC 27599 (United States)
  3. Covance, Chantilly, VA 20151 (United States)
  4. Laboratory of Toxicology and Pharmacology, National Institute of Environmental Health Sciences, RTP, NC 27713 (United States)
  5. Department of Pediatrics, University of Arkansas for Medical Sciences, Little Rock, AR 72201 (United States)
  6. Division of Biochemical Toxicology, National Center for Toxicological Research, Jefferson, AR 72079 (United States)
Publication Date:
OSTI Identifier:
22216035
Resource Type:
Journal Article
Resource Relation:
Journal Name: Toxicology and Applied Pharmacology; Journal Volume: 266; Journal Issue: 2; Other Information: Copyright (c) 2012 Elsevier Science B.V., Amsterdam, The Netherlands, All rights reserved.; Country of input: International Atomic Energy Agency (IAEA)
Country of Publication:
United States
Language:
English
Subject:
60 APPLIED LIFE SCIENCES; ACETAMIDE; ALANINES; DISEASE INCIDENCE; GLUTATHIONE; HAZARDS; HEPATITIS; INJURIES; LIVER; MITOCHONDRIA; NUCLEAR MAGNETIC RESONANCE; OXIDATION; TOXICITY; TRANSGENIC MICE; VIRUSES

Citation Formats

Uehara, Takeki, Kosyk, Oksana, Jeannot, Emmanuelle, Bradford, Blair U., Tech, Katherine, Macdonald, Jeffrey M., Boorman, Gary A., Chatterjee, Saurabh, Mason, Ronald P., Melnyk, Stepan B., Tryndyak, Volodymyr P., Pogribny, Igor P., and Rusyn, Ivan, E-mail: iir@unc.edu. Acetaminophen-induced acute liver injury in HCV transgenic mice. United States: N. p., 2013. Web. doi:10.1016/J.TAAP.2012.11.019.
Uehara, Takeki, Kosyk, Oksana, Jeannot, Emmanuelle, Bradford, Blair U., Tech, Katherine, Macdonald, Jeffrey M., Boorman, Gary A., Chatterjee, Saurabh, Mason, Ronald P., Melnyk, Stepan B., Tryndyak, Volodymyr P., Pogribny, Igor P., & Rusyn, Ivan, E-mail: iir@unc.edu. Acetaminophen-induced acute liver injury in HCV transgenic mice. United States. doi:10.1016/J.TAAP.2012.11.019.
Uehara, Takeki, Kosyk, Oksana, Jeannot, Emmanuelle, Bradford, Blair U., Tech, Katherine, Macdonald, Jeffrey M., Boorman, Gary A., Chatterjee, Saurabh, Mason, Ronald P., Melnyk, Stepan B., Tryndyak, Volodymyr P., Pogribny, Igor P., and Rusyn, Ivan, E-mail: iir@unc.edu. Tue . "Acetaminophen-induced acute liver injury in HCV transgenic mice". United States. doi:10.1016/J.TAAP.2012.11.019.
@article{osti_22216035,
title = {Acetaminophen-induced acute liver injury in HCV transgenic mice},
author = {Uehara, Takeki and Kosyk, Oksana and Jeannot, Emmanuelle and Bradford, Blair U. and Tech, Katherine and Macdonald, Jeffrey M. and Boorman, Gary A. and Chatterjee, Saurabh and Mason, Ronald P. and Melnyk, Stepan B. and Tryndyak, Volodymyr P. and Pogribny, Igor P. and Rusyn, Ivan, E-mail: iir@unc.edu},
abstractNote = {The exact etiology of clinical cases of acute liver failure is difficult to ascertain and it is likely that various co-morbidity factors play a role. For example, epidemiological evidence suggests that coexistent hepatitis C virus (HCV) infection increased the risk of acetaminophen-induced acute liver injury, and was associated with an increased risk of progression to acute liver failure. However, little is known about possible mechanisms of enhanced acetaminophen hepatotoxicity in HCV-infected subjects. In this study, we tested a hypothesis that HCV-Tg mice may be more susceptible to acetaminophen hepatotoxicity, and also evaluated the mechanisms of acetaminophen-induced liver damage in wild type and HCV-Tg mice expressing core, E1 and E2 proteins. Male mice were treated with a single dose of acetaminophen (300 or 500 mg/kg in fed animals; or 200 mg/kg in fasted animals; i.g.) and liver and serum endpoints were evaluated at 4 and 24 h after dosing. Our results suggest that in fed mice, liver toxicity in HCV-Tg mice is not markedly exaggerated as compared to the wild-type mice. In fasted mice, greater liver injury was observed in HCV-Tg mice. In fed mice dosed with 300 mg/kg acetaminophen, we observed that liver mitochondria in HCV-Tg mice exhibited signs of dysfunction showing the potential mechanism for increased susceptibility. -- Highlights: ► Acetaminophen-induced liver injury is a significant clinical challenge. ► HCV-infected subjects may be at higher risk for acetaminophen-induced liver injury. ► We used HCV transgenics to test if liver injury due to acetaminophen is exacerbated.},
doi = {10.1016/J.TAAP.2012.11.019},
journal = {Toxicology and Applied Pharmacology},
number = 2,
volume = 266,
place = {United States},
year = {Tue Jan 15 00:00:00 EST 2013},
month = {Tue Jan 15 00:00:00 EST 2013}
}